Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 170, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 19, 2017, 4:45 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2017, 4:45 PM CDT (21:45 UTC)
- Expired
- Jul 19, 2017, 5:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 172 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1451 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
069
WUUS53 KFSD 192145
SVRFSD
SDC023-053-192230-
/O.NEW.KFSD.SV.W.0170.170719T2145Z-170719T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
445 PM CDT WED JUL 19 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Charles Mix County in south central South Dakota...
Southeastern Gregory County in south central South Dakota...
* Until 530 PM CDT
* At 444 PM CDT, a severe thunderstorm was located over St. Charles,
or 24 miles northwest of Spencer, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Bonesteel around 455 PM CDT.
Pickstown around 520 PM CDT.
Marty around 530 PM CDT.
Other locations impacted by this severe thunderstorm include Fairfax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4321 9911 4305 9825 4289 9832 4293 9842
4293 9844 4300 9850 4300 9906 4304 9920
TIME...MOT...LOC 2144Z 289DEG 39KT 4311 9907
HAIL...1.00IN
WIND...60MPH
$$
MJF2 follow-up statements
999
WWUS53 KFSD 192209
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
509 PM CDT WED JUL 19 2017
SDC023-053-192230-
/O.CON.KFSD.SV.W.0170.000000T0000Z-170719T2230Z/
Charles Mix SD-Gregory SD-
509 PM CDT WED JUL 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN CHARLES MIX AND SOUTHEASTERN GREGORY COUNTIES...
At 509 PM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Bonesteel to 6 miles north of Butte,
moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Pickstown around 530 PM CDT.
Other locations impacted by these severe thunderstorms include
Fairfax.
At this time, strong winds are the bigger threat then large hial.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4321 9911 4305 9825 4289 9832 4293 9842
4293 9844 4300 9850 4300 9906 4304 9920
TIME...MOT...LOC 2209Z 274DEG 22KT 4311 9881 4301 9884
HAIL...0.75IN
WIND...60MPH
$$
MJF975
WWUS53 KFSD 192222
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
522 PM CDT WED JUL 19 2017
SDC023-053-192232-
/O.EXP.KFSD.SV.W.0170.000000T0000Z-170719T2230Z/
Charles Mix SD-Gregory SD-
522 PM CDT WED JUL 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHARLES MIX AND
SOUTHEASTERN GREGORY COUNTIES WILL EXPIRE AT 530 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until midnight CDT for
south central South Dakota.
LAT...LON 4321 9911 4305 9825 4289 9832 4293 9842
4293 9844 4300 9850 4300 9906 4304 9920
TIME...MOT...LOC 2222Z 289DEG 39KT 4307 9865 4297 9868
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:20 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 19, 3:20 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
320 PM CDT Wed Jul 19 2017
.SHORT TERM...(This evening through Thursday)
Issued at 315 PM CDT Wed Jul 19 2017
A very active day today with scattered strong to severe
thunderstorms developing mostly north of I-90. Early this afternoon
the surface low was centered over central South Dakota with the warm
front extending south of a line from Huron to Sioux Falls to Storm
Lake, IA area. These storms will continue to progress eastward on
the edge of the elevated mixed layer, and the tightening 850-700 mb
theta-e advection. Strong divergence aloft co-located across the
entrance region of the upper level jet will continue to destabilize
the environment, and will keep the forcing mechanism. Therefore, the
environment is unstable enough for keeping convection through this
evening and/or capable of producing new cells over the area by
around sunset. K9V9/KFSD model soundings suggest MLCAPE of 3,000+
J/kg trough late this evening, along with strong deep layer shear of
45 to 55 knots. Given this, kept a chance for scattered
thunderstorms across the CWA with 20 to 40 percent of precipitation
through around 10 pm. If storms do re-develop, marginally severe
storms could produce strong gusty winds due to 850 to 700 mb
veering, and a DCAPE of 1200+ J/kg. The main risk will continue to
be damaging winds. Severe weather will gradually diminish from
west to east through 11 pm.
Quasi-zonal upper level winds continue to prevail in response to the
high pressure centered over the south/central plains. This upper
level wind pattern will eject another shortwave across the area on
Thursday. Uncertainty arises in terms of timing. GFS/Canadian/EC
show most of the PoPs late in the evening, while the NAM remains
faster and prog PoPs in the afternoon to early evening. The
GFS/ECMWF prog a strong warm air advection ahead of the boundary.
With surface dewpoints in the upper 60s and lower 70s, strong
instability, and deep layer shear, scattered strong to severe
storms cannot be ruled out in the afternoon hours. Given the cloud
debris from tonight's system and the arrival of the
aforementioned upper- low approaching from western Dakota, high
temperatures will be generally stay in the in the upper 80s north
of I-90, and in the mid 90s south. Given the afternoon dewpoints
in the upper 60s and lower 70s, kept the heat advisory for our
southern counties (Dixon, Dakota, Woodbury, Ida) for Thursday
afternoon.
.LONG TERM...(Thursday night through Wednesday)
Issued at 315 PM CDT Wed Jul 19 2017
Dry and warm weather returns by the end of the week as a surface
high pressure builds across the Northern Plains.
Another warm day is expected on Friday, with periodic chances for
scattered thunderstorms due to diurnal heating and a few weak
disturbances riding along the upper level zonal flow. Models are not
in good agreement in timing and placement of the weak shortwave,
therefore left scattered chances as Superblend suggested.
Drier and less humid conditions is the main theme this weekend.
North-northwesterly surface winds will keep the area dry, and
slightly cooler. Temperatures on Saturday will generally stay from
the upper 80s to lower 90s. Sunday looks even better in terms of
temperatures and humidity levels. Highs will mostly be in
the 80s, with afternoon dewpoints in the 50s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 240 PM CDT Wed Jul 19 2017
VFR expected through the TAF period. Scattered thunderstorms will
be possible after 02Z but timing and coverage will be difficult to
pin down at this time so added VCTS during the most likely time
frame.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ050-052-057>060-
063>071.
MN...None.
IA...Heat Advisory until 8 PM CDT this evening for IAZ001-012-013-
020>022-031-032.
Heat Advisory from 1 PM to 8 PM CDT Thursday for IAZ031-032.
NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.
Heat Advisory from 1 PM to 8 PM CDT Thursday for NEZ013-014.
&&
SHORT TERM...05
LONG TERM...05
AVIATION...SallyHazardous weather outlook, Jul 19, 4:06 PM CDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 406 PM CDT Wed Jul 19 2017 IAZ020-031-NEZ013-014-SDZ050-057>060-063>066-068>071-202115- Plymouth-Woodbury-Dixon-Dakota-Gregory-Brule-Aurora-Davison- Hanson-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Clay SD-Union- 406 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Heat index values between 100 and 110 degrees are possible into this evening. Isolated to scattered thunderstorms will be possible late this afternoon and evening. A strong storm or two is possible, the primary risks will be golf ball size hail and 70 mph winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another hot and humid day is expected on Thursday. Heat index values may approach 95 to 105 degrees. Thunderstorms may form west and southwest of the area late Thursday afternoon and begin to work eastward towards the outlook area Thursday night. Scattered strong to severe storms clusters may be possible with the primary risks of damaging winds and large hail. The risk of thunderstorms continues into Friday afternoon and night. However, uncertainty remains on the exact location of this thunderstorm activity. Some of this activity may also become strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening. IAZ001>003-012>014-021-022-032-MNZ080-081-089-090-097-098-SDZ061- 062-067-202115- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee- Buena Vista-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- McCook-Minnehaha-Lincoln SD- 406 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms may move into the area during the late evening to overnight hours. After daytime thunderstorms moved through areas north of Interstate 90, the risk for additional widespread severe storms has lessoned for tonight. However a stronger storm capable of producing hail and localized damaging winds could still be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heat index values may approach 95 to 102 degrees on Thursday. Thunderstorms may form west and southwest of the area late Thursday afternoon and begin to work eastward towards the outlook area Thursday night. Scattered strong to severe storms clusters may be possible with the primary risks of damaging winds and large hail. The risk of thunderstorms continues into Friday afternoon and night. However, uncertainty remains on the exact location of this thunderstorm activity or if additional storms could reform. Some of this activity may also become strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ071-072-SDZ038>040-052>056-202115- Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Jerauld-Sanborn- Miner-Lake-Moody- 406 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, and east central South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms may reform during the overnight hours. After daytime thunderstorms moved through, the risk for additional widespread severe storms has lessoned for tonight. However a stronger storm capable of producing hail could still be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heat index values may approach 95 degrees on Thursday. Thunderstorms may form west and southwest of the area late Thursday afternoon and begin to work eastward towards the outlook area Thursday night. Scattered strong to severe storms clusters may be possible with the primary risks of damaging winds and large hail. Storms could hold off until very early Friday morning. The risk of thunderstorms continues into Friday afternoon and night. However, uncertainty remains on the exact location of this thunderstorm activity or if additional storms could reform. Some of this activity may also become strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely after 5 pm.
In the hours before
Local storm report, Jul 19, 2:07 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
207 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM TSTM WND GST 1 WNW LAKE BENTON 44.27N 96.32W
07/19/2017 M61 MPH LINCOLN MN MESONET
&&
MGLocal storm report, Jul 19, 2:44 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
244 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND GST 5 WSW DELFT 43.95N 95.18W
07/19/2017 E60 MPH COTTONWOOD MN TRAINED SPOTTER
&&
MGLocal storm report, Jul 19, 3:01 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
301 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM HAIL 7 S CAVOUR 44.27N 98.04W
07/19/2017 M2.50 INCH BEADLE SD EMERGENCY MNGR
GOLF BALL TO TENNIS BALL SIZE.
&&
KJHLocal storm report, Jul 19, 4:19 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
419 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG LAKE BENTON 44.26N 96.29W
07/19/2017 LINCOLN MN TRAINED SPOTTER
TREE BRANCHES DOWN.
&&
KJHLocal storm report, Jul 19, 4:20 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 3 SW GREGORY 43.20N 99.47W
07/19/2017 E1.00 INCH GREGORY SD PUBLIC
&&Local storm report, Jul 19, 4:21 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM TSTM WND DMG 6 NW CAVOUR 44.44N 98.12W
07/19/2017 BEADLE SD EMERGENCY MNGR
IRRIGATION PIVOTS DAMAGED.
&&
KJHThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 10:53 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Sanborn | 52 min |
| Jul 19, 11:45 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 45 min |
| Jul 19, 12:18 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Miner | 27 min |
| Jul 19, 1:15 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 45 min |
| Jul 19, 1:44 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 31 min |
| Jul 19, 4:07 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 53 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.